Texas, 2006

High Wind in Texas, April 5, 2006

April 5, 2006 · NWS LUB · 2 events in 1 county or zone

Mid level convection developed west of a dryline over the plains of southeastern New Mexico, and propagated northeast over the southwestern portions of the South Plains during the evening of the 5th. The weakly convective clouds produced no cloud-to-ground lightning, and all precipitation evaporated as it fell into a deeply mixed boundary layer with dewpoint depressions on the order of 50 degrees.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Mid level convection developed west of a dryline over the plains of southeastern New Mexico, and propagated northeast over the southwestern portions of the South Plains during the evening of the 5th. The weakly convective clouds produced no cloud-to-ground lightning, and all precipitation evaporated as it fell into a deeply mixed boundary layer with dewpoint depressions on the order of 50 degrees. Severe wind gusts, possibly associated with dry microburst activity, were recorded by the West Texas Mesonet site in rural areas of southwestern Yoakum County. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 5, 2:50 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Apr 5, 2:50 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
350 PM CDT WED APR 5 2006

.SHORT TERM...
ACTIVE WEATHER IS ANTICIPATED WITH THE POTENTIAL FOR A SIGNIFICANT
FIRE WEATHER THREAT THURSDAY.

ANALYSIS INDICATES MODEST LOW LEVEL CONVERGENCE IN VICINITY THE
CAPROCK...WHERE A DRYLINE WILL SHARPEN LATER TODAY. A POTENT STORM
SYSTEM IS NOTED OVER THE WESTERN U.S. PER VAPOR IMAGERY...AND MID/
UPPER LEVEL CLOUDS HAVE INCREASED IN ADVANCE OF THIS FEATURE AS
SOUTHWESTERLY FLOW OVERSPREADS THE FORECAST AREA.

THE FIRST ORDER OF BUSINESS WILL BE A CHANCE OF THUNDERSTORMS...
MAINLY OVER THE SOUTHERN ROLLING PLAINS THIS EVENING. THE AIRMASS
EAST OF THE DEVELOPING DRYLINE IS NOTABLY UNSTABLE WITH UP TO
2500J/KG OF CAPE. FORECAST SOUNDINGS/SATELLITE TRENDS HAVE SUGGESTED
STRONG INHIBITION THUS FAR...HOWEVER HIGH BASED CONVECTION APPEARS
TO BE INITIATING OVER THE EASTERN PERMIAN BASIN. WILL MAINTAIN 20 TO
30 PERCENT GRIDDED POPS OVER THE SOUTHEASTERN FA IN PROXIMITY TO
BEST CONVERGENCE/INSTABILITY. RAIN/STORM CHANCES MAY BE REALIZED AS
CONVECTION THAT INITIATES OVER THE PERMIAN BASIN PROPAGATES
NORTHEAST AS THE LOW LEVEL JET DEVELOPS THIS EVENING. PROFILES
SUGGEST A POTENTIAL FOR LOCALLY DAMAGING WIND GUSTS GIVEN DEEPLY
MIXED BOUNDARY LAYER...WITH INSTABILITY/SHEAR CONTRIBUTING TO A
LESSER THREAT OF HAIL. THAT SAID...CONVECTIVE THREAT IS CONDITIONAL
GIVEN NOTABLE BUT WEAKENING INHIBITION.

CONCERNS FOR SENSIBLE WEATHER ARE ON THE INCREASE FOR THURSDAY...AS
THE WESTERN U.S. LOW EJECTS EAST OVER THE SOUTHERN/CENTRAL PLAINS.
THE DRYLINE WILL MIX EAST OF THE AREA EARLY IN THE DAY AS WESTERLY
WINDS INCREASE AND VERY DRY AIR SPREADS OUT OF NEW MEXICO. SURFACE
PRESSURE GRADIENTS/MID LEVEL HEIGHT GRADIENTS SUPPORT 30 TO 40MPH
SUSTAINED WINDS ON THE HIGHER ELEVATIONS OF THE CAPROCK/LLANO
ESTACADO PER LOCAL WIND STUDY. NUMERICAL GUIDANCE SUPPORTS THIS CONCLUSION.
ADVISORY CRITERIA WINDS APPEAR TO BE A GIVEN OVER ALL BUT THE LOWER
ELEVATIONS OF THE SOUTHERN SOUTH PLAINS. MSLP GRADIENTS OF
5MB/100MI...DEPTH OF MIXING...40-45KT 850 TO 700MB WINDS SUGGEST
SEVERAL SEVERE GUSTS ARE POSSIBLE. WILL POST A HIGH WIND WATCH WHERE
CONFIDENCE IS HIGHEST OVER THE NORTHWESTERN ZONES...WITH AN ADVISORY
ELSEWHERE EXCEPT THE SOUTHEASTERN ZONES.

.LONG TERM...
CONSENSUS BUILDING TOWARDS A SECONDARY PORTION OF THE UPPER LOW
DROPPING SOUTHEAST JUST TO OUR EAST ON FRIDAY. THIS WILL MAINTAIN A
STIFF NORTHWESTERLY WIND AND DRIVE COLD FRONT INTO THE AREA BY
AFTERNOON. NEAR-SATURATION OF THE AIRMASS MAY OCCUR ACROSS THE
EASTERN PANHANDLE IN LOWER TO MID LEVELS...PREVIOUS FORECAST SEEMS
ADEQUATE INDICATING CLOUD INCREASE FOR NOW.

FROM THERE...PATTERN EASES DRAMATICALLY WITH UPPER RIDGE BUILDING
INTO THE SOUTHERN ROCKIES AND THEN SOUTHERN PLAINS OVER THE WEEKEND.
INCREASED WARMUP A TAD FOR SUNDAY WITH LATEST HEIGHT TRENDS. A WAVE
APPEARS WILL PASS STILL AROUND TUESDAY...THOUGH NOW APPEARING EVEN A
LITTLE DRIER THAN EARLIER. ANYWAY...WILL RETAIN NO MENTION OF
THUNDER WITH LATEST INDICATIONS SHOWING BEST CHANCES STAYING OFF TO
THE EAST. SOUTHWEST FLOW ALOFT AND MILD WEATHER WILL CONTINUE IN THE
MIDDLE OF THE WEEK WITH PERIODS OF HIGH CLOUDS AND SURFACE LEE
TROUGH THE MAIN RESULTS. FEW LONG TERM CHANGES.  MCQUEEN

.FIRE WEATHER...
A POTENTIALLY DANGEROUS FIRE WEATHER SITUATION IS EXPECTED THURSDAY.
WESTERLY 20 FOOT WINDS SUSTAINED IN THE 20 TO 30MPH RANGE WILL USHER
IN SINGLE DIGIT/TEEN TD/S OVER THE WESTERN FA. THIS WILL RESULT IN
RH VALUES FROM 8 TO 12 PERCENT. COORDINATION WITH NWS IMETS/TFS
TODAY SUGGEST VEGETATION/FUELS REMAIN PRIND FOR EXPLOSIVE FIRE
GROWTH GIVEN THESE CONDITIONS. OF MOST CONCERN IS THE ANTICIPATED
PROLONGED DURATION OF STRONG WESTERLY WINDS. GIVEN THREAT OF
DANGEROUS WIND DRIVEN WILDFIRES...AGREE WITH SPC/S DAY 2 FIRE
WEATHER OUTLOOK THAT CHARACTERIZES THIS AS AN EXTREMELY CRITICAL
FIRE WEATHER PATTERN...AND WE WILL HIGHLIGHT THIS IN TEXT/GRAPHICAL
PRODUCTS INCLUDING A SPECIAL WEATHER STATEMENT AND RED FLAG WARNING.

.AVIATION...
WESTERLY WINDS WILL INCREASE TO/NEAR 30KT IN VICINITY OF THE LUBBOCK
INTERNATIONAL AIRPORT BY MIDDAY THURSDAY. VISIBILITIES WILL LIKELY
BE REDUCED DUE TO BLOWING DUST /POSSIBLY SMOKE/ DURING THE LATE
AFTERNOON HOURS. AN AIRPORT WEATHER WARNING WILL LIKELY BE REQUIRED.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        50  70  39  65 /   0   0   0   0
TULIA         54  73  41  66 /  10   0   0   0
PLAINVIEW     56  73  42  68 /  10   0   0   0
LEVELLAND     56  73  44  70 /  10   0   0   0
LUBBOCK       57  75  44  70 /  10   0   0   0
BROWNFIELD    58  77  44  71 /  10   0   0   0
CHILDRESS     61  80  48  70 /  20   0   0  10
SPUR          61  80  47  73 /  20   0   0  10
ASPERMONT     64  84  49  75 /  20   0   0  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM THURSDAY TO 9 PM THURSDAY FOR THE
FOLLOWING ZONES: BAILEY...BRISCOE...CASTRO...CHILDRESS...
COCHRAN...COTTLE...CROSBY...DICKENS...FLOYD...GARZA...HALE...
HALL...HOCKLEY...KENT...KING...LAMB...LUBBOCK...LYNN...MOTLEY...
PARMER...STONEWALL...SWISHER...TERRY...AND YOAKUM.

WIND ADVISORY FROM 11 AM THURSDAY TO 7 PM THURSDAY FOR THE
FOLLOWING ZONES: CHILDRESS...COTTLE...CROSBY...DICKENS...GARZA...
HALL...LYNN...MOTLEY...TERRY...AND YOAKUM.

HIGH WIND WATCH FROM 11 AM THURSDAY TO 7 PM THURSDAY FOR THE
FOLLOWING ZONES: BAILEY...BRISCOE...CASTRO...COCHRAN...FLOYD...
HALE...HOCKLEY...LAMB...LUBBOCK...PARMER...AND SWISHER.

&&

20/05
Hazardous weather outlook, Apr 5, 11:53 AM CST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1253 PM CDT WED APR 5 2006

TXZ021>044-061100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1253 PM CDT WED APR 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP LATE THIS
AFTERNOON OR THIS EVENING...MAINLY OVER THE SOUTHERN ROLLING
PLAINS AND THE EXTREME SOUTHEASTERN SOUTH PLAINS. ANY STORMS
THAT DEVELOP WILL BE CAPABLE OF PRODUCING LOCALLY DAMAGING WIND
GUSTS AND PERHAPS HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIND AND FIRE DANGER

VERY STRONG WESTERLY WINDS...SUSTAINED BETWEEN 25 AND 40 MPH...WILL
BRING THE POTENTIAL FOR DANGEROUS WIND DRIVEN WILDFIRES AND BLOWING
DUST TO MUCH OF THE REGION THURSDAY. WIND GUSTS COULD REACH SEVERE
LIMITS...PARTICULARLY OVER THE EXTREME SOUTHWESTERN PANHANDLE AND
THE NORTHWESTERN SOUTH PLAINS...AND THESE GUSTS COULD POSE A THREAT
OF MINOR WIND DAMAGE.

.SPOTTER ACTIVATION STATEMENT...

STORM SPOTTERS OVER THE SOUTHERN ROLLING PLAINS AND THE EXTREME
SOUTHEASTERN SOUTH PLAINS SHOULD REMAIN ALERT TODAY GIVEN A
CONDITIONAL SEVERE WEATHER THREAT.

IN ADDITION...LOCAL OFFICIALS AND EMERGENCY MANAGEMENT PERSONNEL
AREAWIDE SHOULD REMAIN ALERT FOR HIGH WINDS AND POTENTIALLY
DANGEROUS FIRE WEATHER THREATS THURSDAY. CONTINUE TO MONITOR FOR
LATER UPDATES FROM THE NATIONAL WEATHER SERVICE IN LUBBOCK.

In the hours before

Special weather statement, Apr 5, 2:57 PM CST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
357 PM CDT WED APR 5 2006

TXZ021>044-061000-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
TULIA...SILVERTON...QUITAQUE...MEMPHIS...TURKEY...CHILDRESS...
MULESHOE...LITTLEFIELD...OLTON...PLAINVIEW...FLOYDADA...LOCKNEY...
MATADOR...ROARING SPRINGS...PADUCAH...MORTON...LEVELLAND...
LUBBOCK...SLATON...WOLFFORTH...CROSBYTON...RALLS...DICKENS...
SPUR...GUTHRIE...PLAINS...DENVER CITY...BROWNFIELD...TAHOKA...
ODONNELL...POST...JAYTON...ASPERMONT
357 PM CDT WED APR 5 2006

...STRONG WINDS...BLOWING DUST AND EXTREME FIRE DANGER THURSDAY...

...WEATHER TO FAVOR POTENTIALLY DANGEROUS WIND DRIVEN WILDFIRES...

...USE EXTREME CAUTION AND AVOID THE USE OF OPEN FLAMES OR SPARKS...

NATIONAL WEATHER SERVICE METEOROLOGISTS ARE MONITORING A STORM
SYSTEM THAT WILL BRING STRONG WESTERLY WINDS TO MUCH OF WEST TEXAS
ON THURSDAY. THESE WINDS WILL USHER IN VERY DRY AIR AND SPREAD
PATCHY BLOWING DUST OVER THE REGION. ALTHOUGH LIGHT PRECIPITATION
HAS FALLEN OVER THE AREA IN RECENT WEEKS...A SEVERE DROUGHT REMAINS
IN PROGRESS. VEGETATION OVER THE SOUTH PLAINS REGION REMAINS DRY...
PROVIDING CURED FUELS AND A HIGH FIRE DANGER.

GIVEN A PROLONGED PERIOD OF SUSTAINED WINDS IN THE 25 TO 40 MPH
RANGE AND RELATIVE HUMIDITIES IN THE SINGLE DIGITS AND TEENS
THURSDAY AFTERNOON...EXTREMELY CRITICAL FIRE WEATHER CONDITIONS WILL
EXIST. ANY OUTDOOR FIRE WILL HAVE THE POTENTIAL TO EXPLOSIVELY GROW
INTO A DANGEROUS WIND DRIVEN WILDFIRE.

RESIDENTS ARE URGED TO EXERCISE EXTREME CAUTION THURSDAY...AND AVOID
THE USE OF OPEN FLAMES OR SPARKS. DO NOT THROW CIGARETTES ON THE GROUND
OR FROM VEHICLES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Yoakum

When
April 5, 6:05 PM CST
Where
Yoakum forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

High Wind, Yoakum

When
April 5, 9:55 PM CST to 10:00 PM CST
Where
Yoakum forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497423, 5497424.